PURPOSE. To describe a case of Nocardia keratitis resistant to 2% amikacin, with a toxic-allergic reaction to fortified topical 5% amikacin, and recurrence of the infection with topical corticosteroids. METHODS. Nocardia was diagnosed from a smear and positive culture and identified as Nocardia asteroides by gas chromatography and quantitative fatty acid analysis using the Microbial Identification System. Treatment was started with topical 2% amikacin, which was subsequently raised to 5% because of clinical resistance. RESULTS. A toxic-allergic reaction was observed after 5% amikacin so the drug was discontinued and commercially available drugs combining 1% chloramphenicol, 0.5% tetracycline, and 18 mil IU colistin with 0.3% ofloxacin were given. These were well tolerated and the infection improved quickly. After 1 month the antibiotics were discontinued and topical 0.1% clobetasone was given to reduce scar formation. The infection recurred after 1 week but responded to 3 months of the previous antibiotic combination and its sensitivity was checked with the Epsilometer test. CONCLUSIONS. Nocardia keratitis may not respond to 2% topical amikacin and fortified topical 5% amikacin may cause a strong toxic-allergic reaction. A commercially available combination of chloramphenicol, tetracycline, and colistin, with ofloxacin, may be effective but the treatment must be continued for several months. Topical steroids should only be used with considerable caution since they can lead to relapse of the infection.
|Number of pages||4|
|Journal||European Journal of Ophthalmology|
|Publication status||Published - Jan 2006|
ASJC Scopus subject areas